Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 12, 2021Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 12, 2021, 2:20 PM CDT for Walker County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Jun 12, 2021, 3:00 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2156 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS84 KBMX 121920
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
220 PM CDT Sat Jun 12 2021
 
ALZ013-015-122000-
Fayette AL-Walker AL-
220 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 8 miles south of Carbon Hill, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carbon Hill, Berry, Oakman, Boley Springs, Corona, Townley and West
Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 8734 3360 8741 3360 8743 3370 8766
      3388 8753
TIME...MOT...LOC 1920Z 024DEG 12KT 3378 8748 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 12, 1:02 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 12, 1:02 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
102 PM CDT Sat Jun 12 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1225 PM CDT Sat Jun 12 2021/
Through Sunday.

Central Alabama will continue to be affected by diurnally-driven
convection triggered by upper level impulses moving across the
area within northerly flow aloft. We're seeing very unstable
conditions at the surface with tropical moisture values and temps
rising into the upper 80s to low 90s. Modifying the 12z KBMX
sounding this morning, we're coming up with a high microburst
potential, as there's enough dry air aloft and DCAPE to produce a
few storms capable of severe wind gusts as the short-lived storms
collapse. Activity is expected to continue through the early
evening hours with additional mesoscale boundary interactions
before finally diminishing with the loss of daytime heating.

Shower and storm activity should be lower in overall coverage on
Sunday as the broad upper trough is finally replaced with upper
level ridging and a somewhat drier northerly to northeasterly
weak flow at the surface. Best rain chances should remain across
the southwest and southern counties primarily during the peak
heating of the afternoon. Temps will start to bump up a bit higher
for daytime highs, easily reaching the lower 90s.

56/GDG

.LONG TERM...
/Updated at 0300 AM CDT Sat Jun 12 2021/

Monday through Friday.

Guidance is in general agreement and suggestive of a very prominent
deep-layer ridge establishing across the Intermountain West
early/mid next week (could approach ~600 dam at H5 Tue-Thu which is
impressive). The corresponding amplification of the upper-level jet
stream will result in a longwave trough to position across the East
Coast northeastward into Quebec where the parent upper-low will
reside. Across the Deep South and Gulf Coast, a residual upper-level
weakness will meander along the northern Gulf and should generally
stretch northeastward toward the Carolina Coast on Monday. Northerly
flow will encompass much of the area by then, so tropospheric
moisture content will be in a state of decline. PoPs will therefore
favor areas southward where best PWs are expected (1.4"-1.6"). This
should foster isolated/scattered showers and thunderstorms mainly
during peak diurnal heating. This will also describe the overall
theme for Tuesday, though rain chances decrease each day through
Thursday as drier air further invades the Deep South. This is
despite shortwave perturbations rotating into the area from the north
around the base of the longwave trough. Uppers 80s & lower 90s will
be the expected highs through Thursday afternoon unless convection
sees otherwise. The forecast becomes a little more complicated later
in the period as unsettled weather is forecast across the Gulf of
Mexico late next week. The NHC is monitoring for potential tropical
cyclone development near the Bay of Campeche during this time
frame. However, general storminess could encompass the Gulf Coast
due to rich tropical moisture slowly creeping northward. PoPs
were increased as a result, though forecast confidence remains low
at this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Previous low stratus clouds have finally mixed out at all terminal
locations early this afternoon, with SHRA/TSRA development
occurring across much of Central Alabama. Have added in a TEMPO
TSRA at most sites to account for the storm development and good
potential for storms to move over terminal locations. Rapid
reductions in visibility along with downburst potential are
possible with the thunderstorms this afternoon, with variable wind
gusts possible of 30 to 40 knots within the stronger storms.
SHRA/TSRA activity should decrease with the loss of daytime
heating between 00z and 06z this evening.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

56/GDG

&&

.FIRE WEATHER...

Relative humidity values remain elevated today with scattered to numerous
showers and thunderstorms by this afternoon and evening. Some
thunderstorms could be strong to severe. Otherwise, northwesterly
20 ft winds of 5-10 mph are expected. Winds should trend more
northerly by Sunday. This will begin a period of decreasing
moisture which will result in lower rain chances and lower
afternoon RH values (40-50%) into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  92  69  92  66 /  20  30  10  10   0
Anniston    70  91  71  92  69 /  30  30  10  10   0
Birmingham  71  92  71  92  69 /  30  30  20  20   0
Tuscaloosa  72  92  72  93  70 /  40  40  20  20   0
Calera      72  91  73  91  70 /  40  40  20  20   0
Auburn      70  90  71  90  70 /  40  40  20  30  10
Montgomery  72  93  73  93  73 /  40  40  20  30  10
Troy        72  92  71  92  72 /  50  50  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 12, 7:41 AM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
741 AM CDT Sat Jun 12 2021

ALZ011>015-017>050-131545-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
741 AM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms may develop during the afternoon
hours from around 1 PM to 9 PM across Central Alabama. The main
threat will be damaging winds up to 60 MPH. A few storms may also
have large hail.

In addition, heavy rainfall will occur at times which may cause
localized flooding across portions of Central Alabama.

Minor flooding is occurring along portions of the Tombigbee River
basin today. Please see river flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor flooding is expected to continue along portions of the
Tombigbee River basin on through at least Thursday. Please see river
flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on this afternoon and early evening.

In the hours before

Special weather statement, Jun 12, 1:17 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
117 PM CDT Sat Jun 12 2021

ALZ014-015-121900-
Walker AL-Winston AL-
117 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND SOUTH
CENTRAL WINSTON COUNTIES UNTIL 200 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp McDowell, or 10 miles northwest of Jasper, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Nauvoo, Camp McDowell, Poplar Springs, Smith Lake, Seymour
Branch, Little Bear Branch, Coon Creek, Cedrum Area, Holly Grove,
Manchester, Lupton, Gamble, Big Bear Branch and Walker County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 8748 3406 8726 3384 8720 3383 8750
TIME...MOT...LOC 1817Z 356DEG 10KT 3399 8737

25/Owen
Special weather statement, Jun 12, 1:24 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
124 PM CDT Sat Jun 12 2021

ALZ023-121900-
Tuscaloosa AL-
124 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TUSCALOOSA COUNTY
UNTIL 200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
University Mall, or near Holt, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuscaloosa, Holt, Coaling, McFarland Mall, Lake Wildwood, University
Mall, Cottondale and Camp Horne B.S.A..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 8755 3326 8749 3318 8735 3310 8745
TIME...MOT...LOC 1824Z 308DEG 8KT 3319 8747

25/Owen
Special weather statement, Jun 12, 1:25 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
125 PM CDT Sat Jun 12 2021

ALZ023-121900-
Tuscaloosa AL-
125 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TUSCALOOSA COUNTY
UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Samantha, or 12 miles north of Holt, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Nicol Park, Lake Nicol and Windham Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 8761 3350 8752 3341 8733 3329 8746
TIME...MOT...LOC 1825Z 302DEG 11KT 3342 8753

25/Owen
Special weather statement, Jun 12, 1:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
135 PM CDT Sat Jun 12 2021

ALZ034-035-121900-
Chilton AL-Bibb AL-
135 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON AND EAST
CENTRAL BIBB COUNTIES UNTIL 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 7 miles west of Jemison, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jemison, Chilton County Motor Sports Park and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 8684 3293 8698 3305 8689 3305 8688
      3307 8688 3298 8672
TIME...MOT...LOC 1835Z 302DEG 11KT 3296 8687

25/Owen
Special weather statement, Jun 12, 2:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT Sat Jun 12 2021

ALZ035-121930-
Chilton AL-
205 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON COUNTY UNTIL
230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maplesville, or 16 miles southwest of Jemison, moving southeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Maplesville, Plecher, Parnell and Stanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 8692 3274 8702 3284 8694 3284 8688
      3286 8688 3276 8671 3266 8682
TIME...MOT...LOC 1905Z 309DEG 15KT 3276 8691

25/Owen
Special weather statement, Jun 12, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
220 PM CDT Sat Jun 12 2021

ALZ013-015-122000-
Fayette AL-Walker AL-
220 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 8 miles south of Carbon Hill, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carbon Hill, Berry, Oakman, Boley Springs, Corona, Townley and West
Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 8734 3360 8741 3360 8743 3370 8766
      3388 8753
TIME...MOT...LOC 1920Z 024DEG 12KT 3378 8748

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:17 PM CDTSpecial Weather StatementBMXWinston28 min
Jun 12, 12:37 PM CDTSpecial Weather StatementBMXBibb23 min
Jun 12, 12:48 PM CDTSpecial Weather StatementBMXWinston27 min
Jun 12, 1:01 PM CDTSpecial Weather StatementBMXBullock29 min
Jun 12, 1:05 PM CDTSpecial Weather StatementBMXBibb25 min
Jun 12, 1:17 PM CDTSpecial Weather StatementBMXWalker43 min
Jun 12, 1:24 PM CDTSpecial Weather StatementBMXTuscaloosa36 min
Jun 12, 1:25 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Jun 12, 1:35 PM CDTSpecial Weather StatementBMXChilton25 min
Jun 12, 2:05 PM CDTSpecial Weather StatementBMXChilton25 min
Jun 12, 2:11 PM CDTSevere Thunderstorm WarningBMXChilton17 min
Jun 12, 2:31 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas44 min
Jun 12, 2:39 PM CDTSpecial Weather StatementBMXMontgomery36 min
Jun 12, 2:49 PM CDTSevere Thunderstorm WarningBMXMontgomery18 min
Jun 12, 2:59 PM CDTSpecial Weather StatementBMXMontgomery31 min
Jun 12, 3:26 PM CDTSpecial Weather StatementBMXWinston34 min
Jun 12, 3:34 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
Jun 12, 3:53 PM CDTSpecial Weather StatementBMXWinston37 min
Jun 12, 4:05 PM CDTSpecial Weather StatementBMXPike40 min
Jun 12, 4:18 PM CDTSpecial Weather StatementBMXWalker42 min
Jun 12, 4:24 PM CDTSpecial Weather StatementBMXTuscaloosa51 min
Jun 12, 4:56 PM CDTSpecial Weather StatementBMXTuscaloosa49 min
Jun 12, 5:01 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa, Walker119 min
Jun 12, 5:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa28 min
Jun 12, 5:28 PM CDTSpecial Weather StatementBMXFayette32 min
Jun 12, 5:44 PM CDTSpecial Weather StatementBMXPickens31 min
Jun 12, 5:45 PM CDTSpecial Weather StatementBMXGreene45 min
Jun 12, 5:49 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa39 min
Jun 12, 6:17 PM CDTSpecial Weather StatementBMXLamar28 min
Jun 12, 6:28 PM CDTSpecial Weather StatementBMXGreene, Hale, Pickens47 min
Jun 12, 6:37 PM CDTSpecial Weather StatementBMXPickens38 min
Jun 12, 6:39 PM CDTSpecial Weather StatementBMXChambers36 min
Jun 12, 6:42 PM CDTSevere Thunderstorm WarningBMXChambers, Lee20 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.